Ask a doctor

Sudden Lip Swelling More Than a Month After Juvederm Injection? (photo)

In May I had Juvederm injected into my lips. There was some initial swelling, which subsided in a few days. Since then I've had no swelling or pain. Now, more than a month later my top lip is suddenly swollen, and gotten progressively worse as the day has progressed. I have recently found out that the person who injected me was not a doctor, even though he told me he is and his business card said he's a doctor (cosmetic dermatology). Please tell me what you think this could be.

Doctor Answers (8)

Sudden swelling a month after lip juvederm

+2

Thank you for your question about your lip swelling after Juvederm.

  • The usual cause of late lip swelling like yours is a viral infection of the lips,
  • But who knows what was used if a fake doctor lies to you. 
  • Fake doctors can't buy FDA approved Juvederm.
  • See a Board Certified Plastic Surgeon or Dermatologist for evaluation,
  • Get records from the phony doctor, proof that he isn't a doctor and write to the State Medical Board enclosing copies to protect others. Sorry about this. Hope this helps. 


Atlanta Plastic Surgeon
4.5 out of 5 stars 18 reviews

Juvederm to lips and side effects

+1

It looks as though you've had a reaction, either bacterial, viral, or allergic. I would highly advise second opinion consult as soon as possible to address the issue. I wish you the best.

George T. Boris, MD, FRCS, FACS
Los Angeles Facial Plastic Surgeon
4.0 out of 5 stars 13 reviews

Swelling a month post injection

+1

Sounds awful. I'm sorry. It's difficult to fully assess the situation due to the lack of credibility of the Dr and office. Get your records. I recommend a consult with a new, Board Certified, experienced physician in your area. I wish you the best.

Kenneth B. Hughes, MD
Los Angeles Plastic Surgeon
5.0 out of 5 stars 180 reviews

You might also like...

Bad result from lip injections

+1

Your lips do look like a mess.  If you were injected with Juvederm then an injection with Wydase will almost immediately melt it away.  At this point you need to rule out a viral infection or injection with some different type of product.  

Jeffrey Zwiren, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 8 reviews

Fake Dostors......They exist so BEWARE

+1

You have one of several problems.  Biofilm which means infection.   Viral infection or bacterial infection is possible.   Possibly you have received a fake substance that is not Juvederm.   There are various compounds used over seas that can produce mucosal hypertrophy and this requires surgical correction.   You need to have a biopsy to see what was injected.  You need to report this to Allergen and to your local medical society and your State Medical Board.   You need to be under the care of an ABPS_FACS surgeon who determines exactly what is going on and offer appropriate treatment.   The first order is diagnosis.   With good care  you will be fine.  My Best,  Dr C

George Commons, MD
Palo Alto Plastic Surgeon
5.0 out of 5 stars 25 reviews

Fake fillers

+1

You have a major problem. We do not know what you were injected with. I have seen a patient injected with " silicone calking' and " motor oil". If your injector is not a doctor, and you are sure of that, Dr. morgan is right, file an urgent complaint with the state medical board, and the police department, practicing medicine without a license. If they get the person you may have a chance of knowing what is the material you were injected with. Find a plastic surgeon and you may need  multiple modalities of treatments including surgery. Remember any body with an M. D. after their name can claim to be an expert injector.

Samir Shureih, MD
Baltimore Plastic Surgeon

Injections done by a "fake" doctor

+1

You could have a viral infection, so seek advice from a legitimate, licensed physician. That being said, I don't even know if what you had is Juvederm, as Juvederm can only be sold to physicians with proper licenses. You need to report this to the medical board as well.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

Delayed swelling after Juvederm

+1

I would recommend you see a medical dermatologist to evaluate the lip swelling immediately, particularly if there are other accompanying symptoms (shortness of breath) etc. Did you start using any new products in the past few days? 

Regarding the "doctor" who injected you. This is concerning. People sometimes mislead patients by stating they are a doctor but are not a MD physician who underwent medical school and a residency. There are non-physicians who call themselves doctors including nurse practitioners who have a doctorate degree but are not physicians who have completed medical school and a residency. Make sure you know the credentials of anyone who is doing something as important as dealing with the skin on your face.

Omar Ibrahimi, MD
Stamford Dermatologic Surgeon
5.0 out of 5 stars 5 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.